Antidepressants and Restless Legs

One of the possible side effects of antidepressants is restless legs. In an earlier blog about dealing with stress I already wrote that RLS in turn increases the risk of depression. Chronically poor sleep often also leads to mental problems. In addition, restless legs are more common in people with depression.

It is a question where exactly this begins, with the depression or with the restless legs. What is the chicken and what is the egg. Perhaps there is not really a conclusive answer to this, because the exact cause of restless legs is still unknown.

Many people who suffer from RLS also have PLMD. The use of antidepressants also increases the risk of this condition. Of the existing antidepressants, such a side effect is particularly known for the so-called SSRIs. When using an antidepressant from this drug group, you are twice as likely to develop restless legs or PLMD than with other antidepressants.

SSRIs

SSRI stands for Selective Serotonin Reuptake Inhibitor. In Dutch this can be translated as a selective serotonin reuptake inhibitor. SSRIs are often the first choice when a doctor prescribes an antidepressant. This is because SSRIs are generally well tolerated.

Serotonin is also called the happiness hormone. It has a beneficial effect on your self-confidence. Normally, your body produces this substance itself. Examples of SSRIs are Seroxat (paroxetine), Prozac (fluoxetine), Cipramil (citalopram) and Zoloft (sertraline).

The body contains different hormones. These are also called neurotransmitters. Examples include dopamine, adrenaline, melatonin and serotonin. A reduced production of neurotransmitters, for whatever reason, has consequences for your well-being. Serotonin, for example, is important for regulating your day and night rhythm. Disruption of this can lead to poor sleep. Anxiety and depression can also be a result of serotonin deficiency.

I am not an expert in this field, but I do see an overlap between restless legs, the action of neurotransmitters and antidepressants. However, it remains complicated to find out exactly how one aspect affects another. Reality is probably a tangle of factors that reinforce each other and is therefore very difficult to tackle.

Switch to other antidepressants

If you are taking an antidepressant and suspect it is causing RLS, it makes sense to bring it up with your doctor. It is worth to discuss switching to another drug. You may then have to deal with a tapering period of one antidepressant and the build-up of the other. This process can be tough and time consuming.

In any case, it is wise to discuss with your doctor whether you can choose an antidepressant that is not in the group of SSRIs. In this group you are most likely to suffer from restless legs as a side effect. I understand from fellow sufferers who besides RLS also have to contend with depression that there are antidepressants that cause fewer complaints of restless legs.

Recently I read with a fellow sufferer that she has successfully switched to Wellbutrin. Until then she used the drug Citalopram, which falls within the group of SSRIs. Wellbutrin is a brand name for the drug Bupropion. It acts as a selective norepinephrine and dopamine reuptake inhibitor with minimal effect on serotonin reuptake. In addition to being an antidepressant, it is also used as an aid to quit smoking. Maybe there are other antidepressants besides Wellbutrin that are good alternatives to SSRIs. Talk to your doctor.

3 thoughts on “Antidepressants and Restless Legs”

  1. Na een jaar gebruik van escilotapram kreeg ik plotseling last van rls. Daarom overgegaan op bupropion maar de rls bleef. Dat is nu 2 jaar geleden en nog steeds heb ik elke nacht last van rusteloze benen. Ik slaap 3 tot 5 uur per nacht. Ik gebruik geen antidepressiva meer. Wel 0.25 mg Ropinirol, dat helpt soms een beetje. Het is een erg onbegrepen kwaal. Elke nacht is een marteling en overdag ben ik moe en geen cent waard. Ik denk dat de escilotapram mijn toch al lage dopamine productie heeft beinvloed en (misschien wel sluimerende) RLS heeft getriggerd. Ik heb sterk het vermoeden dat depressie, rls en dopamine inderdaad veel met elkaar te maken hebben.

    Reply
  2. Na gebruik van 19 jaar antidepressiva (Efexor75) ben ik na afbouwen in 6 weken nu volledig clean. Een lang verhaal…
    De mooiste en meest fijne bijkomstigheid is dat ik ook bijna volledig van het medicijn (Ropinirol 25) tegen RLS af ben. Van 1mg per dag naar 0,25mg per dag!

    Reply

Leave a Comment